Kansas, 2007

Flash Flood and Flooding in Kansas, March 30 to 31, 2007

March 30 to 31, 2007 · NWS ICT · 6 events in 5 counties and zones

A large swath of moderate to heavy rain with embedded thunderstorms moved northeast across south-central and east-central Kansas from the early afternoon to late evening hours, producing widespread 1 to 3 inch rainfall amounts. The rain fell on already saturated soils, so flooding was imminent.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A large swath of moderate to heavy rain with embedded thunderstorms moved northeast across south-central and east-central Kansas from the early afternoon to late evening hours, producing widespread 1 to 3 inch rainfall amounts. The rain fell on already saturated soils, so flooding was imminent. Most of the flooding was relatively minor, effecting numerous rural roads and low water crossings, as well as some city streets. However, one water rescue was performed near Rose Hill in Butler County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 30, 2:17 PM CST, 43 minutes earlier.

Area forecast discussion, Mar 30, 2:17 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
317 PM CDT FRI MAR 30 2007

.DISCUSSION...

MAIN FORECAST CONCERNS ARE HEAVY RAINFALL AND POTENTIAL FLOODING
TONIGHT.

TONIGHT:
STRONG UPPER LEVEL LOW IS STILL SPINNING OVER THE EASTERN ROCKIES
TODAY...WHILE A SURFACE LOW IS TRACKING ALMOST DUE NORTH FROM
CENTRAL TEXAS INTO OKLAHOMA. TORNADO WATCHES AND WARNINGS HAVE BEEN
ISSUED IN TEXAS AND OKLAHOMA...WHERE THE BETTER MOISTURE AND
CONVERGENCE IS. THE MAIN THREAT ACROSS CENTRAL AND SOUTHEAST KANSAS
TONIGHT HOWEVER WILL BE HEAVY RAINFALL. ALTHOUGH THERE IS SOME
DECENT CAPE ACROSS SOUTHEAST KANSAS THIS AFTERNOON...IT QUICKLY
DIMINISHES AFTER SUNSET. FORECAST SOUNDINGS ARE QUITE SATURATED
THROUGH 03Z TONIGHT...BUT BEGIN TO DRY OUT IN THE UPPER LEVELS BY
MIDNIGHT. THEREFORE WE WOULD EXPECT THE HEAVIEST RAIN BEFORE
MIDNIGHT TONIGHT...WITH MORE MODERATE RAINFALL FOR THE REMAINDER OF
THE NIGHT.

THE FLOOD WATCH LOOKS REASONABLE...SO NO CHANGES WILL BE MADE TO
THAT AT THIS TIME. THE HIGHEST RAINFALL TOTALS SHOULD STAY WEST OF
SOUTHEAST KANSAS...HOWEVER PARTS OF THAT AREA DID GET BETWEEN ONE
AND ALMOST 3 INCHES OF RAIN LAST NIGHT SO IT WILL NOT TAKE MUCH TO
CAUSE MORE FLOODING PROBLEMS IN THAT PART OF THE STATE.

SATURDAY-SUNDAY:
ALL MODELS INDICATE THAT THE SURFACE LOW WILL EXIT TO THE NORTHEAST
ON SATURDAY...BUT BEFORE WE CLEAR OUT THERE WILL BE SOME WRAP AROUND
MOISTURE KEEPING THE CLOUDS AND PROBABLY SOME LIGHTER RAIN SHOWERS
THROUGHOUT MUCH OF THE AREA. CENTRAL KANSAS SHOULD SEE CLOUDS
BEGINNING TO CLEAR BEFORE SUNSET...WITH THE REST OF THE FORECAST
AREA FOLLOWING SUIT OVERNIGHT. SUNDAY WE SHOULD SEE NEAR NORMAL
TEMPERATURES WITH SUNNY SKIES.

MONDAY-THURSDAY:
AS THE PREVIOUS FORECASTER MENTIONED...MODELS ARE IN FAIRLY GOOD
AGREEMENT FOR THIS TIME FRAME. AN UPPER LOW OVER THE PACIFIC
NORTHWEST WILL TRACK ACROSS THE NORTHERN US...WITH A SURFACE LOW
PASSING BY JUST TO OUR NORTH MONDAY NIGHT INTO TUESDAY. THEN THINGS
SEEM TO QUIET DOWN A BIT AS WE GET INTO SOME RIDGING. DYNAMICS LOOK
GOOD FOR SOME PRECIPITATION ON MONDAY NIGHT...HOWEVER THE SOUNDINGS
ARE NOT VERY IMPRESSIVE AS FAR AS MOISTURE IS CONCERNED. THE SLIGHT
CHANCES FOR SHOWERS AND THUNDERSTORMS THAT HAVE BEEN IN THE FORECAST
STILL LOOK REASONABLE. AFTER A WARM DAY ON MONDAY WITH TEMPERATURES
NEAR 80 DEGREES...THE FORECAST AREA WILL SEE SLIGHTLY BELOW NORMAL
TEMPERATURES FOR THE REMAINDER OF THE WEEK. DID NOT LOWER THE
MAXIMUM TEMPERATURES ON WEDNESDAY AT THIS TIME...BUT IT IS STILL A
TIME TO WATCH IN FUTURE FORECASTS.

&&

.HYDROLOGY...
FAR SOUTHERN KANSAS AND MOST OF THE FLINT HILLS HAVE SEEN THE
MOST RAIN IN THE PAST 3 DAYS...AND WE HAVE STARTED TO SEE SOME RISES
ON THE RIVERS IN THOSE AREAS. IT HAS BEEN AT LEAST A YEAR AND A
HALF SINCE THIS REGION HAS SEEN SIGNIFICANT RIVER FLOODING. WHILE
MOST OF THE RIVERS STILL HAVE A LONG WAY TO GO BEFORE REACHING
FLOOD STAGE...THE GROUND IS SATURATED AND FLASH FLOOD GUIDANCE IS
AROUND 1 INCH ACROSS CENTRAL KANSAS AND 2 INCHES THROUGHOUT THE
REMAINDER OF THE FORECAST AREA SO LOCAL FLOODING ON ROADWAYS AND LOW
LYING AREAS IS THE MORE LIKELY SCENARIO.

SCHRECK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    50  60  44  72 / 100  60  10   0
HUTCHINSON      47  59  43  72 / 100  60  10   0
NEWTON          50  59  44  72 / 100  60  10   0
ELDORADO        51  60  45  72 / 100  50  10   0
WINFIELD-KWLD   52  60  45  73 / 100  40  10   0
RUSSELL         43  56  39  72 / 100  60  10   0
GREAT BEND      44  56  40  72 / 100  60  10   0
SALINA          46  57  41  71 / 100  70  10   0
MCPHERSON       47  58  42  72 / 100  70  10   0
COFFEYVILLE     54  62  46  74 / 100  40  10   0
CHANUTE         54  62  45  72 / 100  40  10   0
IOLA            54  62  45  71 / 100  40  10   0
PARSONS-KPPF    54  62  46  73 / 100  40  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SATURDAY
AFTERNOON FOR KSZ032-033-047>053-067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Mar 30, 4:34 AM CST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
534 AM CDT FRI MAR 30 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-311200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
534 AM CDT FRI MAR 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY ACROSS THE ENTIRE
AREA...WITH THE HIGHEST CHANCES OVER SOUTHEAST KANSAS. THESE STORMS
ARE NOT EXPECTED TO BE SEVERE. SHOWERS AND STORMS WILL INCREASE IN
COVERAGE THIS EVENING THROUGH THE OVERNIGHT HOURS. WHILE THESE
STORMS ARE NOT EXPECTED TO BE SEVERE...THEY WILL PRODUCE HEAVY
RAINFALL WHICH MAY CAUSE SOME FLOODING. PLEASE SEE LATEST FLOOD
WATCH FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE SATURDAY
AREAWIDE...ESPECIALLY DURING THE MORNING HOURS. ANY SHOWER OR STORM
WILL ONCE AGAIN HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL WHICH
MAY CAUSE SOME FLOODING. PLEASE SEE LATEST FLOOD WATCH FOR
ADDITIONAL DETAILS.

THUNDERSTORMS WILL BE POSSIBLE AREAWIDE MONDAY NIGHT AND FOR
SOUTHEAST KANSAS TUESDAY. IT IS TOO EARLY TO SPECULATE ON THE
SEVERITY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER ANY REPORTS
OF FLOODING OR RAINFALL AMOUNTS WOULD BE GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

LAWSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood, 1 flash flood. Local standard time, as filed.

Flood, Butler

When
March 30, 3:00 PM CST to 11:00 PM CST
Where
Butler County, El Dorado
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.820, -96.870

Water was reported over several rural and city roads, and low water crossings countywide, as well as over a portion of Highway 77 just north of El Dorado.

Flood, Sedgwick

When
March 30, 3:00 PM CST to March 31, 3:00 AM CST
Where
Sedgwick County, Wichita
Cause
Heavy Rain
Reported by
Public
Coordinates
37.700, -97.330

Street flooding reported throughout the city of Wichita.

Flood, Harper

When
March 30, 3:00 PM CST to March 31, 3:00 AM CST
Where
Harper County, Anthony
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.150, -98.030

Some rural roads were flooded across the county.

Flood, Sumner

When
March 30, 3:00 PM CST to March 31, 3:00 AM CST
Where
Sumner County, 1 mi S of Caldwell
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.016, -97.600

Fall Creek near 90th Street South and Springdale spilled over its banks, causing some low-land flooding just south of Caldwell. Additionally, some rural roads countywide were likely flooded as well.

Flood, Chase

When
March 30, 4:00 PM CST to March 31, 5:00 AM CST
Where
Chase County, Cottonwood Falls
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.370, -96.530

High water was reported over several rural roads and some town roads countywide.

Flash Flood, Butler

When
March 30, 11:00 PM CST to March 31, 4:00 AM CST
Where
Butler County, 1 mi NE of Rose Hill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.580, -97.117

Four children were rescued when their vehicle was swept off a roadway at Eight Mile Creek just northeast of Rose Hill.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21609, 21612, 21613, 21614, 21611, 21610.